MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ THIOGLYCOLLATE MEDIUM WITHOUT INDICATOR; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ THIOGLYCOLLATE MEDIUM WITHOUT INDICATOR; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Model Number 221200
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H3.A device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that bd bbl¿ thioglycollate medium without indicator was contaminated prior to use.The following information was provided by the initial reporter: customer is reporting contaminated thios contamination noticed at a later time - on (b)(6) 2023.Stored at 2-8c with no recent temp excursions.Contamination noticed before inoculation.Media not gram stained, identified, or subcultured affected product not in use.
 
Event or Problem Description
It was reported that bd bbl¿ thioglycollate medium without indicator was contaminated prior to use.The following information was provided by the initial reporter: customer is reporting contaminated thios.Contamination noticed at a later time - on (b)(6) 2023.Stored at 2-8c with no recent temp excursions.Contamination noticed before inoculation.Media not gram stained, identified, or subcultured.Affected product not in use.
 
Additional Manufacturer Narrative
H.6 investigation summary: material 221200 is manufactured by rehydrating the media components with usp purified water, and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued, and then labeled by machine per standard operating procedure (sop).The tubes are terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, tubes are packaged into final shipping configurations.The batch history record review for batch 3060894 was satisfactory and no quality notifications were generated.Formulation, filling, torquing, and autoclaving processes were within specifications.Qc inspection and testing were satisfactory at time of release.As part of the release criteria for this product, the bhr is reviewed to confirm the following: the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.All autoclave parameters conformed to the validated cycle parameters for this product.The minimum f0 for this product was met.The complaint history was reviewed, and one other complaint has been taken on this batch.Retention samples from batch 3060894 (10 tubes) were available for inspection.No media defects were observed in 10/10 retention samples.For further investigation two uninoculated retention tubes from batch 3060894 were placed into incubation.One retention tube was placed into 20-25-degrees celsius incubator and one retention tube was placed into 33-37-degrees celsius incubator for seven days.At seven days incubation, there were no traces of microbial growth or change in the media color and clarity in the 2/2 incubated retention tubes.The color and clarity of the media remained light to medium light yellow, trace hazy to clear, as described in the certificate of analysis.One photo was received to assist with the investigation: the photo shows four tubes from batch 3060894.The media in two tubes on the right do appear hazy one with particles and one with possibly growth.Returns were also received to assist with the investigation.Received a large, insulated shipping box packed with tissue paper, bubble wrap, and an ice pack.An original bd 100-pack carton from batch 3060894 carton number 070 was inside of the shipping box.There were 100 tubes returned.All 100/100 tubes did appear hazy/cloudy with sedimentation.All 100/100 returned tubes were incubated at 33-37-degrees celsius.At the end of a seven-day incubation period there was no change in the media color or clarity.The media still appeared hazy/with sedimentation.A gram stain was performed on one tube gnr¿s were observed.One tube was also plated on tsa 5% sheep blood agar and no organisms were recovered.This complaint can be confirmed based on the returns received for an appearance defect/non-viables.

Brand Name
BD BBL¿ THIOGLYCOLLATE MEDIUM WITHOUT INDICATOR
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8448235433
MDR Report Key17209822
Report Number1119779-2023-00719
Device Sequence Number20518471
Product Code JSG
UDI-Device Identifier30382902212004
UDI-Public30382902212004
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date02/21/2024
Device Model Number221200
Device Catalogue Number221200
Device Lot Number3060894
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2023
Supplement Date Received by Manufacturer08/15/2023
Initial Report FDA Received Date06/27/2023
Supplement Report FDA Received Date08/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown